Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Dec 24, 2015, 12:53 PM CST for Coffee County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2015, 12:53 PM CST (18:53 UTC)
- Expired
- Dec 24, 2015, 3:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 58 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 1:18 PM CST | FLOOD | Elba, AL | HIGHWAY 87 NORTH OF ELBA IS CLOSED DUE TO THE PEA RIVER REACHING BRIDGE LEVEL. |
| Dec 24, 1:31 PM CST | FLOOD | Elba, AL | PEA RIVER HAS FLOODED PICNIC AREA OF PEA RIVER PARK IN ELBA VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
107
WGUS52 KTAE 241853
FFWTAE
ALC031-242145-
/O.NEW.KTAE.FF.W.0035.151224T1853Z-151224T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1253 PM CST THU DEC 24 2015
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
* UNTIL 345 PM CST
* AT 1251 PM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 13 INCHES OF RAIN HAVE
FALLEN OVER THE PAST 12 HOURS AND WATER IS NOT RECEDING FROM
CLOSED ROADS. ABOUT 15 ROADS ARE CLOSED ACROSS THE WARNED AREA
WITH THE PEA RIVER REACHING THE BRIDGE ON HIGHWAY 87 NORTH OF
ELBA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED OVER THE
NEXT COUPLE OF HOURS ANDD FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELBA...FORT RUCKER...LEE...CHESTNUT GROVE...BLUFF SPRING...CLOWERS
CROSSROADS...ZOAR...CARL FOLSOM A/P...DANLEYS CROSSROADS...JAVA...
ARCUS...WISE MILL...MIXONS CROSSROADS...CAMP HUMMING HILLS...
VICTORIA...JACK...BASIN...LOWRY MILL...NEWBY AND WOODLAND GROVE
CHURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8579
3147 8579 3130 8619
$$
15-HARRIGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 9:51 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 24, 9:51 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 AM EST THU DEC 24 2015
.Near Term [Through Today]...
Deep layer south/southwesterly flow continues across the Southeast
this morning. Satellite and obs data seems to show that the
baroclinic boundary generated by convection through the day
yesterday, moved north through the night as a mesoscale warm
front. As it did so, it coupled with a LLJ over the same region,
and favorable deep layer shear to generate a few supercells. With
a couple possible tornadoes linked to the warm front. This
boundary has since pushed out of the Tri-State region, and robust
convection has come to an end. However, the continued weak
synoptic forcing from a southern stream wave is allowing for a few
showers to form behind the mesoscale boundary. There is still
enough low-layer shear to cause some organization to these
showers and a low-end tornado threat will continue for another
hour or so. If a tornado were to form it would likely be short-
lived and rather weak.
In addition to the waning severe threat, the threat for anymore
flash flooding has essentially come to an end as well. Coffee and
Dale counties, that were hit hardest last night, may see a
scattering of showers the remainder of the afternoon but it is
unlikely that they will be heavy enough to aggravate the current
conditions further. River flooding on the other hand will plague
the Choctawhatchee and Pea rivers in southeast Alabama for the
next several days. With moderate flooding likely, possibly even
major flooding at Bruce on the Choctawhatchee early next week.
As far as the PoP forecast for the remainder of the afternoon is
concerned, hires models continue to struggle with the event. Based
on trends and the most representative models, expect only light to
moderate scattered showers to continue west of the Apalachicola
and Flint rivers through the first part of the afternoon.
Thereafter, showers should start to taper off for the remainder of
the afternoon/night. Even with the departure of showers, cloud
cover is expected to keep the entire Tri-State region socked in
for the next few days.
The cloud cover won't save us from breaking temperature records
however. Upper 70s to low 80s are expected to flirt with or break
daily max temp records today. Record high low temperature records
are also in danger of being broken. For some more perspective,
overnight lows are generally expected to be at or near what should
be normal high temperatures this time of year.
&&
.Aviation...
[Through 12Z Friday]...
IFR ceilings continue at all terminals except DHN. It is unclear
whether ceilings will lift to VFR levels today at sites currently
under IFR, but they are expected to at least reach MVFR. DHN
should lift to VFR later this afternoon. Expect IFR/LIFR to
overspread all terminals later tonight.
&&
.Prev Discussion [529 AM EST]...
.Short Term [Tonight Through Saturday]...
Very warm weather will continue into the weekend as the western
Atlantic ridge dominates the pattern over the southeastern states.
While there is no chance of a white Christmas, at least it won't
be wet, with dry conditions expected across the forecast area.
Temperatures will flirt with all-time December records. The
current forecast high for Tallahassee for Christmas is 83, one
degree short of the monthly record high.
.Long Term [Saturday Night Through Thursday]...
Deep upper low will eventually eject from the southern Plains
early next week and push a cold front towards the northeastern
Gulf Coast. Expect rain chances to increase Monday into Tuesday,
with unsettled wx through the middle of the week as the front
hangs up in the vicinity before pushing clear late in the week.
.Marine...
Winds and seas will diminish some today as high pressure builds
back towards the waters from the east. Light to moderate
southeasterly winds are forecast to continue into early next
week.
.Fire Weather...
No fire weather concerns.
.Hydrology...
Training cells dumped a significant amount of rain over Coffee
County overnight, with 12 hour accumlations close to 10 inches.
This has led to Flash Flooding in the county as well as
significant rises on the Pea River. Ariton is now expected to
reach moderate flood stage later today. Elsewhere, river rises
will continue, with even the main stem rivers getting in on the
action eventually as water is routed from north/central Georgia.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 80 66 83 63 81 / 10 10 10 10 10
Panama City 77 68 77 67 76 / 30 10 10 10 20
Dothan 79 67 80 64 79 / 60 30 20 10 10
Albany 79 66 81 61 80 / 30 20 10 10 10
Valdosta 81 65 82 63 80 / 10 10 10 10 10
Cross City 84 65 84 65 79 / 0 10 10 10 10
Apalachicola 76 67 75 66 74 / 10 10 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST /6 PM CST/ this evening FOR
Coastal Bay-Coastal Gulf-South Walton.
GA...NONE.
AL...NONE.
GM...NONE.
&&
NEAR TERM...HARRIGAN
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...HARRIGAN
MARINE...CAMP
FIRE WEATHER...CAMP
HYDROLOGY...CAMPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:22 PM CST | River Flood Warning | TAE | Geneva | 13 days |
| Dec 23, 10:40 PM CST | Flash Flood Warning | TAE | Coffee | 9 hr |
| Dec 23, 11:45 PM CST | Flash Flood Warning | TAE | Dale | 5 hr |
| Dec 24, 12:06 AM CST | Severe Thunderstorm Warning | TAE | Coffee | 24 min |
| Dec 24, 12:42 AM CST | Severe Thunderstorm Warning | TAE | Coffee | 33 min |
| Dec 24, 1:47 AM CST | River Flood Warning | TAE | Coffee, Dale | 4 days |
| Dec 24, 7:46 AM CST | Flash Flood Warning | TAE | Coffee | 89 min |
| Dec 24, 7:52 AM CST | River Flood Warning | TAE | Coffee | 4 days |
| Dec 24, 7:54 AM CST | Areal Flood Advisory | TAE | Coffee, Dale | 2 hr |
| Dec 24, 8:15 AM CST | Tornado Warning | TAE | Dale | 30 min |
| Dec 24, 8:55 AM CST | River Flood Warning | TAE | Houston | 11 days |
| Dec 24, 1:05 PM CST | Areal Flood Advisory | TAE | Dale | 3 hr |
| Dec 24, 3:48 PM CST | Areal Flood Warning | TAE | Coffee | 3 hr |
| Dec 24, 5:42 PM CST | River Flood Warning | TAE | Henry | 10 days |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.